I was on Zocor (simvastatin), made by Merck, for 18 months to lower my cholesterol levels. I would never have taken it had my doctor told me of the side effects.
When I complained to my doctor about these effects, he dismissed them. To my complaint about dry mouth, for example, he said that I did not drink enough water. Nosebleeds, which I'd never had before, brought no comment from him, other than that I should see an ear, nose and throat surgeon to have my nose cauterized.I have a heart condition. A cardiologist helped me to get my blood pressure down, which corrected the extreme breathlessness I had been experiencing. But since starting on Zocor, increased breathlessness practically immobilized me at the least bit of exertion! Even though I stopped taking the drug in August, my severe itching continues.
Recently, I saw an advertisement about a similar cholesterol drug in a magazine. In the fine print, the ad clearly states the side effects that I've suffered.
Every doctor and chemist has a "little black book" listing side effects. Why has my doctor never considered that Zocor could be the cause of my problems? M P E, Hindhead, Surrey.....
As you rightly point out, dry mouth, shortness of breath, blood clotting problems and itching are but a few of the host of side effects with cholesterol lowering drugs, which in some cases also increase the risk of a heart attack. All this for a drug which a recent study demonstrates may not do any long term good. In a multicentre European trial of patients with elevated blood cholesterol given either simvastatin or placebo, the simvastatin group definitely showed a reduction in cholesterol levels a month later. However, four years later the simvastatin group were no better off in terms of arterial disease (The Lancet, 3 September 1994).
As doctors often seem incapable of making simple connections between side effects and the drugs they hand out, your condition presents yet another graphic argument for why patients have to resort to their own detective work before taking a drug.